Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 95, NWS State College, PA

July 10, 2014Centre County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2014, 3:41 PM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2014, 3:41 PM EDT (19:41 UTC)
Expired
Jul 10, 2014, 4:30 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Centre County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 31 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:51 PM EDTHAIL 1Pine Grove Mills, PAACCUWEATHER EMPLOYEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS51 KCTP 101941
SVRCTP
PAC027-061-102030-
/O.NEW.KCTP.SV.W.0095.140710T1941Z-140710T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTH CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 341 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  PINE GROVE MILLS...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE GROVE MILLS...RAMBLEWOOD...MCALEVYS FORT...WHIPPLE DAM STATE
  PARK AND ROCK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4072 7798 4078 7789 4071 7769 4068 7770
      4068 7769 4064 7773 4061 7779
TIME...MOT...LOC 1941Z 301DEG 15KT 4074 7790 

$$

DEVOIR
1 follow-up statement
738 
WWUS51 KCTP 102005
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT THU JUL 10 2014

PAC027-102010-
/O.CAN.KCTP.SV.W.0095.000000T0000Z-140710T2030Z/
CENTRE PA-

405 PM EDT THU JUL 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CENTRE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4072 7788 4074 7784 4074 7782 4072 7778
      4073 7773 4071 7769 4070 7770 4069 7770
      4068 7769 4061 7779
TIME...MOT...LOC 2000Z 301DEG 15KT 4070 7781 

$$

PAC061-102030-
/O.CON.KCTP.SV.W.0095.000000T0000Z-140710T2030Z/
HUNTINGDON PA-
405 PM EDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN HUNTINGDON COUNTY...

AT 400 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WHIPPLE
DAM STATE PARK...MOVING SOUTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN HUNTINGDON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4072 7788 4074 7784 4074 7782 4072 7778
      4073 7773 4071 7769 4070 7770 4069 7770
      4068 7769 4061 7779
TIME...MOT...LOC 2000Z 301DEG 15KT 4070 7781 

$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:59 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 10, 2:59 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT THU JUL 10 2014

.SYNOPSIS...
A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL DAMPEN
AS IT CROSSES THE NEW ENGLAND STATES INTO THE WEEKEND...WITH A
WEAKENING QUASI-STATIONARY FRONT TRAILING SOUTHWARD ALONG THE MID
ATLANTIC COAST. DESPITE THE INFLUENCE OF HIGH PRESSURE AT THE
SURFACE...THE AREA WILL REMAIN VULNERABLE TO ISOLATED SHOWERS AND
THUNDERSTORMS INTO THE FIRST PART OF THE WEEKEND. A SERIES OF
REINFORCING COLD FRONTS WILL PROVIDE SEVERAL OPPORTUNITIES FOR
RAINFALL THROUGH EARLY NEXT WEEK...WHILE HELPING TO CARVE OUT A
HIGHLY ANOMALOUS UPPER TROUGH AND BONAFIDE POLAR VORTEX ACROSS
SOUTHEASTERN CANADA AND THE UPPER GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/STORMS DEVELOPING
ACROSS THE REGION WHICH LAYS MAINLY NORTH OF YESTERDAYS COLD
FRONT PASSAGE BUT SFC ANALYSIS SHOWS A STILL MOIST LOWER AIR
MASS. DEVELOPMENT IS BEING AIDED BY SHORTWAVE/JETSTREAK ROUNDING
THE BASE OF THE UPPER TROF OVER THE OHIO VALLEY. LIGHT AND
VARIABLE SFC WINDS AND RELATIVELY WEAK WINDS THROUGH JUST ABOVE
850MB ARE CAUSING THE STORMS TO MOVE SLOWLY EAST. WITH SLOW
MOVEMENT AND SFC DEWPOINTS IN THE MID 60S...HAVE ADDED MENTION OF
HEAVY RAIN TO ZONES/GRIDS. ACTIVITY SHOULD REMAIN ISOLATED TO
SCATTERED GIVEN LACK OF LARGER SCALE FORCING MECHANISM...SO WILL
HOLD OFF A FLOOD WATCH AT THIS POINT.

A SHOWER OR TWO MAY LINGER OVER THE SRN ZONES PAST SUNSET...BUT
HIGH PRESSURE WILL DOMINATE FOR THE MOST PART WITH CLEARING AND
PATCHY VALLEY FOG DEVELOPING OVERNIGHT AND INTO EARLY FRIDAY
MORNING.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
VERY LITTLE CHANGE IN THE OVERALL PATTERN EXPECTED INTO DAY 2
WITH EVEN WEAKER FORCING ALOFT DUE TO DAMPENING OF UPPER TROUGH.
EXPECT BULK OF PCPN TO REMAIN CONFINED TO ERN NC/VA TO THE
DELMARVA NEAR Q-STNRY FRONT AND HI MSTR PWS AXIS. STILL CAN NOT
RULE OUT AN ISOLD SHRA/TSTM DURING THE AFTN OVER ERN PORTIONS OF
THE CWA BUT POPS WILL BE BARELY MENTIONABLE/AOB 20 PCT. TEMPS
SHOULD EDGE A LITTLE WARMER THAN TODAY. STG WAA UPSTREAM OVER THE
GRT LKS/OH VLY WILL LKLY BRING SOME MID-HIGH CLOUDS INTO WRN SXNS
BY 12Z SAT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE AREA SHOULD BE IN MORE OF A RETURN FLOW REGIME BY SAT AS THE
SFC HIGH SLIPS OFF THE EAST COAST. SIMILAR TO DAYS 1 AND 2..STILL
CANT RULE OUT AN ISOLD SHRA/TSTM IN SPOTS WHILE MOST AREAS STAY
DRY. STALLED FRONT ALONG THE SOUTHEAST COAST SHOULD PIVOT BACK
NWD AS WARM FRONT SAT NGT INTO EARLY SUNDAY WITH S-SWLY LLJ INC
LLVL MSTR FLUX THRU THE UPPER OH VLY INTO WRN PA IN ADVANCE OF
LEAD SHORTWAVE ENERGY AND ASSOCD SFC COLD FRONT MOVG SEWD ACRS THE
GRT LKS-MIDWEST.

AMPLIFICATION OF THE UPPER PATTERN BEGINS EARLY NEXT WEEK WITH A
MODEL CONSENSUS GENERALLY INDICATING A FRONTAL PCPN AXIS SHIFTING
SEWD THRU THE GRT LKS/OH VLY REGIONS INTO CENTRAL PA SUN-MON.
ALTHOUGH PREDICTABILITY IS TOO LOW ATTM...A SEVERE WX THREAT
SHOULD SPREAD SEWD IN TIME FROM THE UPPER MIDWEST/GRT LKS/OH VLY
INTO THE MID ATLC AND NORTHEAST STATES...ALONG SRN PERIPHERY OF
STRONGER WINDS/CYC FLOW ALOFT AND SEVERAL REINFORCING COLD
FRONTAL SURGES ASSOCIATED WITH THE AMPLIFYING SYNOPTIC UPPER
TROUGH. EACH COLD FRONTAL SURGE WILL PROVIDE AN OPPORTUNITY FOR
SHOWERS/TSTMS THROUGH AT LEAST TUESDAY.

THE HIGHLY ANOMALOUS AMPLIFICATION OF THE LARGE SCALE PATTERN IS
A VIRTUAL LOCK BY THE END OF THE PERIOD AS INDICATED BY ALL MEDIUM
RANGE GLOBAL NUMERICAL MODELS AND ENSEMBLE SYSTEMS. THIS WELL-
ADVERTISED HIGH MERIDIONAL EVENT WILL FEATURE A FULL-LATITUDE
RIDGE AND SEARING HEAT OUT WEST...NOT BE BE OUTDONE BY THE RETURN
OF THE POLAR VORTEX IN THE EAST OVER QUE/ONT AND THE UPPER GREAT
LAKES. CONSIDERING THE MAGNITUDE OF THE UPPER LEVEL TROUGH WITH
500MB STANDARDIZED ANOMALIES ON THE ORDER OF -3 TO -4SD IN BOTH
THE DETERMINISTIC GLOBAL MODELS AND THEIR RESPECTIVE ENSEMBLE
MEANS...CONFIDENCE IN A PERIOD OF BELOW AVG TEMPS /DURING WHAT IS
CLIMATOLOGICALLY THE HOTTEST TIME OF THE YEAR/ IS VERY HIGH FROM
TUE-THU OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHRA/TSRA DEVELOPING ACROSS THE REGION INTO EARLY
EVENING COULD PRODUCE TEMPORARY REDUCTIONS IN CIGS AND VSBYS AT
MOST AIRFIELDS. KBFD LOOKS LIKE IT WILL REMAIN VFR. CLEARING SKIES
THIS EVENING AND A LIGHT WIND WILL PROMOTE PATCHY FOG LATER THIS
EVENING AND OVERNIGHT...ESP WHERE RAIN FALLS LATER TODAY.

HIGH PRESSURE SHOULD SUPPORT WIDESPREAD VFR CONDS FRIDAY AND SAT
WITH A LINGERING SLIGHT CHANCE OF AFTERNOON SHOWERS AND AREAS OF
NIGHTTIME FOG...ESP OVER SRN AIRFIELDS.

UPPER LOW MOVING INTO THE NORTHEAST LATE THIS WEEKEND WILL LEAD TO
UNSETTLE CONDS.

OUTLOOK...

FRI-SAT...PATCHY AM FOG POSSIBLE.

SUN-TUE...BRIEF...MAINLY PM...THUNDERSTORM IMPACTS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...GARTNER
SHORT TERM...GARTNER/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...FITZGERALD/GARTNER
Hazardous weather outlook, Jul 10, 4:31 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 AM EDT THU JUL 10 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
431 AM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 3:29 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU JUL 10 2014

PAZ019-102015-
SOUTHERN CENTRE PA-
329 PM EDT THU JUL 10 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PARK FOREST VILLAGE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PARK FOREST VILLAGE AROUND 330 PM EDT.
  STATE COLLEGE...LEMONT AND HOUSERVILLE AROUND 340 PM EDT.
  BOALSBURG AND PLEASANT GAP AROUND 350 PM EDT.
  CENTRE HALL AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UNIVERSITY PARK
AIRPORT...TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA MILITARY MUSEUM AND
PENNSYLVANIA STATE UNIVERSITY.

THIS INCLUDES INTERSTATE 99 BETWEEN MILE MARKERS 67 AND 77.

LAT...LON 4073 7772 4072 7774 4074 7782 4077 7798
      4085 7798 4087 7758 4076 7759 4075 7764
      4072 7771
TIME...MOT...LOC 1928Z 274DEG 21KT 4080 7794

DEVOIR
Special weather statement, Jul 10, 3:38 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT THU JUL 10 2014

PAZ026-027-102015-
MIFFLIN PA-HUNTINGDON PA-
338 PM EDT THU JUL 10 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAMBLEWOOD...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WHIPPLE DAM STATE PARK AROUND 350 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARRVILLE.

LAT...LON 4070 7793 4072 7789 4074 7782 4072 7778
      4073 7773 4070 7760 4058 7758
TIME...MOT...LOC 1938Z 301DEG 15KT 4075 7792

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:12 PM EDTSpecial Weather StatementCTPCarbon33 min
Jul 10, 3:29 PM EDTSpecial Weather StatementCTPCentre46 min
Jul 10, 3:38 PM EDTSpecial Weather StatementCTPMifflin37 min
Jul 10, 3:45 PM EDTSpecial Weather StatementCTPFranklin30 min
Jul 10, 3:51 PM EDTSpecial Weather StatementCTPBlair, Huntingdon39 min
Jul 10, 4:14 PM EDTSpecial Weather StatementCTPFranklin31 min
Jul 10, 4:19 PM EDTSpecial Weather StatementCTPJuniata, Mifflin26 min
Jul 10, 4:46 PM EDTSpecial Weather StatementCTPJuniata29 min
Jul 10, 4:49 PM EDTSpecial Weather StatementCTPHuntingdon41 min
Jul 10, 6:11 PM EDTSpecial Weather StatementCTPDauphin34 min
Jul 10, 6:57 PM EDTAreal Flood AdvisoryCTPDauphin3 hr
Jul 10, 7:13 PM EDTSpecial Weather StatementCTPLebanon47 min
Jul 10, 7:22 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon68 min
Jul 10, 7:24 PM EDTSpecial Weather StatementCTPYork36 min
Jul 10, 7:59 PM EDTSpecial Weather StatementCTPYork46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.